Montana, 2012Hail in Montana, July 27, 2012
July 27, 2012 · NWS MSO · 5 events in 2 counties and zones
Strong thunderstorms moved across western Montana producing large hail, and in some cases, brief heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms moved across western Montana producing large hail, and in some cases, brief heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 27, 1:44 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 27, 1:44 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
244 PM MDT Fri Jul 27 2012
.DISCUSSION...Waves of energy and moisture will continue to stream
through north central Idaho and western Montana tonight through
Sunday. However the amount of moisture looks to decrease as the
weekend progresses. For tonight two distinct waves to talk about.
A wave over central Idaho is currently setting off scattered
thunderstorms over Lemhi county with isolated storms over the
Clearwater mountains and southwest Montana. This coverage will increase
over the next few hours and spread into west central Montana. Main
impacts from storms this evening will be brief heavy rain under
cores of storms and frequent lightning and gusty winds outside
storm cores. There could be some small hail as well, but not
expecting to be larger than half an inch. Another wave is
currently moving into northwest Washington and is expected to pass
along the Idaho/Montana/Canadian border after midnight. Some
isolated thunderstorms are possible as a result.
Saturday through Sunday waves will continue to move through the
flow but moisture will decrease each day. The main area to watch
will continue to be from Lemhi county through southwest Montana
with winds being the main impact through the weekend. Temperatures
will remain slightly above average and overnight lows very near
seasonal.
Next week will be warm again as the upper level ridge continues to
dominate the weather. Temperatures will be in the upper 80s to mid
90s. Sunday night and Monday a weak system will move through the
area and cause breezy conditions and isolated thunderstorms. The
potential for thunderstorms the rest of the week remains
uncertain, recent model runs indicate the southwest monsoon
moisture will stay south of Montana and Central Idaho. However,
model run to model run consistency has been very poor with regard
to how far north the moisture makes it.
Late next week confidence is growing for a significant weather
system. Timing varies between late Thursday night and early
Saturday in models, but all models are showing some variation of
the system. While thunderstorms are possible with this system, it
currently looks relatively dry with the main impacts being strong
winds and low relative humidity ahead of a cold front which will
cause critical conditions for wildfires.
&&
.AVIATION...A moist air mass and clear skies this morning have
combined to cause thunderstorms and showers this afternoon. Storms
this afternoon will mainly stay anchored over higher terrain or
quickly weaken as they move off the terrain. This evening some
storms will move off the mountains and may directly impact
terminals. Terminals most likely impacted include KSMN, KBTM, and
KMSO. A lot of lightning is expected with these storms.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 11 PM PDT this evening Lower Hells
Canyon/Salmon River Region...Southern Clearwater Mountains.
RED FLAG WARNING until 10 PM MDT this evening Eastern Lemhi
County.
&&
Mead/LeachIn the hours before
Special weather statement, Jul 27, 2:12 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
312 PM MDT FRI JUL 27 2012
MTZ004-005-043-272200-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY
LAKE REGION-
312 PM MDT FRI JUL 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 400
PM MDT...
AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MISSOULA...MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EAST
MISSOULA AND WEST RIVERSIDE BURN AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4720 11366 4698 11350 4681 11412 4698 11424
TIME...MOT...LOC 2112Z 244DEG 19KT 4693 11406
KITSMILLER
Local storm report, Jul 27, 2:34 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
334 PM MDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 1 W MISSOULA 46.87N 114.01W
07/27/2012 M1.00 INCH MISSOULA MT NWS EMPLOYEE
0320 PM HAIL 1 W MISSOULA 46.87N 114.01W
07/27/2012 M1.00 INCH MISSOULA MT NWS EMPLOYEE
0325 PM HAIL W MISSOULA 46.87N 113.99W
07/27/2012 M1.00 INCH MISSOULA MT NWS EMPLOYEE
&&
KOLATAHail, Missoula
- When
- July 27, 3:20 PM MST to 3:30 PM MST
- Where
- Missoula County, 1 mi W of (Mso)missoula Intl A to 0.5 mi W of (Mso)missoula Intl A
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.920, -114.101
Hail 1 inch in diameter was reported by two NWS employees as this storm moved across their locations.
Hail, Missoula
- When
- July 27, 3:25 PM MST to 3:29 PM MST
- Where
- Missoula County, (Mso)missoula Intl A
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.920, -114.080
Hail 1 inch in diameter was reported by a National Weather Service employee.
Hail, Missoula
- When
- July 27, 3:35 PM MST to 3:40 PM MST
- Where
- Missoula County, 3 mi NNE of Missoula
- Measured
- 0.5 in hail
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 46.920, -113.976
Hail of 1/4 to 1/2 inch diameter was reported, also 0.45 inch of rain fell in 10 minutes.
Hail, Flathead
- When
- July 27, 10:10 PM MST to 10:50 PM MST
- Where
- Flathead County, Kalispell to 3 mi NE of Kila
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.200, -114.320
Hail 1 inch in diameter was measured from Kalispell to 3 miles northeast of Kila.
Hail, Flathead
- When
- July 27, 10:55 PM MST to 11:05 PM MST
- Where
- Flathead County, Whitefish
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.420, -114.330
Hail 1 inch in diameter was measured by a trained spotter.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 27, 20121 death · 1 event
- Flash Flooding in Texas, July 27, 2012$2.0 million · 4 events
- Wildfire in Illinois, July 27 to 28, 2012$2.1 million · 1 event
- Hail and Damaging Winds in North Carolina, July 27, 2012$319,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Indiana, July 27, 2012$83,000 · 1.25 in hail · 28 events
- Damaging Winds and Lightning Strike in Virginia, July 27, 2012$52,000 · 55 kt wind · 23 events
- Damaging Winds in South Carolina, July 27, 2012$58,000 · 60 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$36,000 · 1 in hail · 22 events
- Damaging Winds in Indiana, July 27, 2012$80,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, July 27 to 28, 2012$65,000 · 2 events
- Damaging Winds in Ohio, July 27, 2012$47,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, July 27 to 31, 20121 injured · $22,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404352, 404353, 404354, 404355, 404357.